Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Salt Lake City, UT

August 19, 2005Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2005, 10:04 AM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 10:04 AM MDT (16:04 UTC)
Expired
Aug 19, 2005, 1:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:00 PM MDTFLASH FLOOD13 W Big Water, UTROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 191609
FFWSLC
UTC025-191900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 AM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 100 PM MDT

* AT 1001 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF KANE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

THIS WARNING IS PRIMARILY FOR SLOT CANYONS IN SOUTH CENTRAL KANE COUNTY 
INCLUDING LICK...WILLIS...WIRE PASS...BUCKSKIN GULCH AND WHITE HOUSE AND 
OTHER TRIBUTARIES TO THE PARIA RIVER.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3700 11232 3700 11161 3734 11162 3733 11232

$$

WILENSKY/MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 191808
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1159 AM MDT FRI AUG 19 2005

UTC025-191900-
KANE UT-
1159 AM MDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM MDT FOR CENTRAL KANE
COUNTY...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE INTENSE RAINFALL OVER THE WARNING AREA. 

THE MOST INTENT RAINFALL HAS MOVED OUT OF THE CENTRAL KANE COUNTY 
AREA...HOWEVER...ADDITIONAL RAINFALL IS EXPECTED AND WILL CONTRIBUTE 
TO THE HIGH FLOWS. FLOOD WATERS ARE EXPECTED TO CONTINUE THROUGH THE 
LOWER PARIA RIVER SYSTEM UNTIL LATER THIS AFTERNOON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3700 11232 3700 11161 3734 11162 3733 11232

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:20 AM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 19, 3:20 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 AM MDT FRI AUG 19 2005

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN
UTAH THIS AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE REGION OVER
THE WEEKEND RESULTING IN A GRADUAL WARMING TREND.

&&

.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY AND OBJECTIVE UPPER
AIR ANALYSIS SHOW MEAN LONGWAVE TROUGH...ANCHORED AROUND UPPER LOW
CENTERED OVER SASKATCHEWAN...GRADUALLY TRANSLATING EASTWARD AWAY
FROM THE REGION WITH TRAILING MID LEVEL TROUGH AXIS EXTENDING BACK
INTO NORTHERN NV. 700MB BAROCLINIC ZONE REMAINS IN PLACE ACROSS
NORTHERN UT WITH ASSOCIATED SURFACE TROUGH/WIND SHIFT ROUGHLY ALONG
A VERNAL TO NEPHI LINE. RESIDUAL MOISTURE MAY ALLOW FOR A FEW
SHOWERS/THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THIS RESIDUAL
BOUNDARY THIS AFTERNOON AND EVENING. MEANWHILE CLOSED CIRCULATION
WHICH WAS OFF CA COAST YESTERDAY CONTINUES TO SHEAR EAST TOWARDS THE
LOWER CO RIVER VALLEY. THIS FEATURE WILL CONTINUE TO TRANSLATE
EASTWARD TODAY AND WILL LIKELY INDUCE SCATTERED CONVECTION ACROSS
SOUTHERN UT THIS AFTERNOON. HOWEVER MOISTURE WILL REMAIN LIMITED
OVER THIS AREA AS GOES PW IMAGERY CONTINUES TO SHOW VALUES LESS THAN
.5 INCHES ACROSS SOUTHERN UT...WITH DEEPER MOISTURE REMAINING
FURTHER SOUTH OVER CENTRAL/SOUTHERN AZ.

AS MEAN TROUGH POSITION CONTINUES TO TRANSLATE EASTWARD TOWARDS THE
GREAT LAKES REGION...MID/UPPER RIDGE CURRENTLY ALONG PACIFIC COAST
IS PROGGED TO BUILD/AMPLIFY ACROSS THE REGION OVER THE WEEKEND. THIS
WILL ALLOW FOR A WARMING TREND THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK ACROSS THE FORECAST AREA. HOWEVER GFS/NAM INDICATE
MOISTURE WILL REMAIN SOMEWHAT LIMITED ACROSS THE FORECAST AREA
THROUGH THE WEEKEND (PW VALUES GENERALLY BELOW .75 INCHES) BUT
SUFFICIENT FOR AFTERNOON/EVENING CONVECTION PRIMARILY OVER HIGHER
TERRAIN. ANOTHER TROUGH IS FORECAST TO DEVELOP OVER THE PACIFIC
NORTHWEST MONDAY INTO TUESDAY...WHICH MAY IMPACT NORTHERN UT WITH
SLIGHTLY COOLER TEMPS BY MIDWEEK.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 19, 6:05 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT FRI AUG 19 2005

UTZ001>021-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
605 AM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
HIGHER TERRAIN OF UTAH AND FAR SOUTHWESTERN WYOMING THIS AFTERNOON
AND EVENING...WITH ISOLATED STORMS POSSIBLE OVER THE LOWER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING
ADJACENT VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:37 PM MDTFlash Flood WarningSLCKane3 hr
Aug 19, 1:32 PM MDTFlash Flood WarningSLCWashington6 hr
Aug 19, 5:56 PM MDTFlash Flood WarningSLCWashington109 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.